Online Clinical Case Study (August 2017)
content of the August Cardiology Series is provided by:
Dr. TAN Guang Ming
MBChB, MRCP, FHKCP, FHKAM (Med), Specialist in Cardiology
Dr. CHEUNG Shing Him, Gary
MBBS, MRCP, FHKCP, FHKAM (Med), Specialist in Cardiology
A 85-years-old lady with history of sick sinus symptoms and dual chamber pacemaker implantation in 2010 was admitted for chest pain. Physical exam revealed an ejectional systolic murmur. Cardiac enzyme was normal. Serial ECGs were performed and did not show interval evolution (Figure 1). An Echocardiogram was performed (Figure 2) and adjustment of her pacemaker was done (Figure 3).
do you suspect from her ECG?
B. Pericardial effusion
C. Acute coronary syndrome
D. Severe left ventricular hypertrophy
E. Both C and D are possible
|Back to top|
Mitral Valve M-mode image of the echocardiogram showed Systolic anterior
motion (SAM) of the anterior mitral valve leaflet. Combining with the
ECG finding, what will be your diagnosis?
|Back to top|
What will be your treatment?
|Back to top|
adjustment was performed, and LVOT gradient fell from 52mmHg to 24mmHg.
What will be your next plan?
|Back to top|
Ans: 1. E, 2. D, 3. D, 4. C
The ECG in Fig 1 showed suspected severe LVH (left ventricular hypertrophy) with straining pattern. Mitral M-mode demonstrated the presence of SAM (systolic anterior motion) of the AMVL (anterior mitral valve leaflet). Fig 3 showed significant LVOT (left ventricular outflow tract) gradient of more than 50mmHg, thus confirming the diagnosis of HOCM (hypertrophic obstructive cardiomyopathy). The initial medical treatment for patients with HOCM is with beta-blocker (or calcium channel blocker if not tolerating beta-blocker), plus disopyramide if refractory symptoms. For patients whose symptoms are refractory to medical therapy or who cannot tolerate medical therapy, surgical treatment should be considered. Dual chamber pacing can be considered as an alternative for patient who has high surgical risk or who refuses surgery. Right ventricular pacing changes the activation pattern of myocardial depolarisation, bypassing intrinsic AV nodal conduction by initiating ventricular depolarization at the RV apex. The resulting ventricular systolic contraction, associated with a shorter PR interval and left bundle branch block, reduces the severity of LVOT obstruction by causing paradoxical movement of the septum away from the systolic anterior motion of the mitral valve and reducing LV inotropy. Short-term result of DDDR in HOCM patients has been encouraging with around 30-50% reduction of symptoms. However long term data of DDDR in HOCM is less robust with most of the patient's symptoms recurring after 24 months despite AV optimization. The goal of AV delay optimization in dual chamber pacing in HOCM is to achieve the shortest possible AV delay without causing a truncation of the A wave.
|Back to top|
Series for August 2017 is provided by:
Dr. CHANG Mee, Mimi, Dr. TANG Yuk Ming, William, Dr. CHAN Hau Ngai, Kingsley, Dr. KWAN Chi Keung and Dr. LEUNG Wai Yiu
Specialists in Dermatology & Venereology
A 45-year-old man presented with fever, diffuse redness and painful small pustules on the face and trunk for one day. He was given cefuroxime for urinary tract infection three days ago. Systemic enquiry was unremarkable. He had no contact history and was not noted to have psoriasis in the past. Examination revealed multiple pinpoint pustules on face and trunk with underlying background erythema in a non-dermatomal distribution. His mucosae were clear. Laboratory tests showed leukocytosis with neutrophilia, and normal liver or renal functions.
|1.||What is the diagnosis?|
|Acute generalized exanthematous pustulosis (AGEP) to cefuroxime. Also known as pustular drug eruption, AGEP is a severe cutaneous adverse reaction to drugs. It is characterized by multiple small, non-follicular pustules on widespread, erythematous and edematous skin. AGEP mainly affects folded skin, the trunk and upper extremeties in a symmetrical manner. Confluence of pustules can occur, followed by superficial skin detachment. AGEP occurs shortly, within a few days of drug intake (usually antibiotics), and resolves quickly with desquamation. Reported culprit drugs include antibiotics (most commonly, beta-lactam groups, tetracyclines), terbinafine, diltiazem, ACEI, chloroquines, allopurinol, carbamazepine and frusdemide.|
|2.||What are the differential diagnoses?|
|Pustular psoriasis, infective exanthem (viral and bacterial) and other severe cutaneous adverse reactions, such as drug hypersensitivity syndrome.|
|3.||What tests should be ordered?|
|Patients are usually recommended to be hospitalized for monitoring. Extensive history taking and physical examination to exclude infections and pustular psoriasis should be done. Leucocytosis with neutrophilia, with or without eosinophilia can be found. AGEP can be diagnosed clinically by dermatologist, after excluding pustular psoriasis. Histology of skin biopsy shows subcorneal or intraepidermal pustules with epidermal edema, with occasional necrotic keratinocytes and eosinophils. Infective stains and immunofluorescence studies are negative.|
|4.||What are the possible treatment options?|
|AGEP can be managed conservatively. Withdrawal of culprit drug is crucial and can lead to resolution of eruption within a few days with residual desquamation. Topical steroid and emollients are helpful for symptomatic relief. The eruption in this case resolved shortly after stopping cerufoxime and use of white soft paraffin.|
Back to Online Clinical Case Study